MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted lobectomy surgical procedure, the endowrist 30 curved-tip stapler instrument made a grinding noise; however, the surgeon continued to fire on the pulmonary artery with a white stapler 30 reload.The stapler failed midway through the staple line.There was a system-generated message indicating a blade was exposed.The surgeon hesitated to unclamp the stapler as it was clamped down on the pulmonary artery.Hence he used a hand-held laparoscopic stapler instrument installed through a da vinci 12mm port, stapled medially to the misfired staple line, and completed the staple line.It was confirmed that there was no bleeding, and the procedure was completed with no further issues.The patient was reported to be recovering well.
 
Additional Manufacturer Narrative
Based on the information provided and failure analysis, the probable cause of the reported incident could be user related.If additional information is obtained, a follow-up mdr will be submitted.Intuitive surgical, inc.(isi) received the reload for evaluation.The reload was found to have the knife exposed within the knife track.A firing failure was confirmed.Upon visual inspection of the blade it was observed that the blade was damaged, the most probable common cause is determined to be attributed to the user.Common causes of the failure mode exposed component reloads are typically attributed to the user.Example: firing across a staple line or other obstructions.The reload was disassembled in-house for inspection and found to have cartridge damage along the knife track and some damage at the proximal end of the reload.No material appears to be missing.The reload was found to have a damaged blade.The blade exhibited mechanic indentations.Root cause of these failures is attributed to the user.Isi has received the endowrist 30 curved-tip stapler instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported complaint of an "engagement issue." the instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests on all three attempts.The instrument passed initialization.The instrument moved intuitively with a full range of motion in all directions.The jaw opened and closed properly.The instrument clamped, fired, and unclamped without any issues.The instrument was fully functional.A review of the logs found no recognition or engagement failures.There was no problem detected.Additional observation not reported by site: the instrument was found to have a firing failure based on log review but was not replicated during in-house testing.The stapler was tested in-house and the instrument initialized, clamped fired, and unclamped without any issues.The instrument moved intuitively with a full range of motion in all directions.The grips opened and closed properly.The root cause is not determinable.An advanced stapler log review was performed.The endowrist 30 curved-tip stapler instrument (part #470530-08, lot #t10220901-0019) was installed on the system 4 times and fired 2 reloads (2 white).On the 1st install, the system could not communicate with the reload.The user removed and reinstalled the instrument.At this time, the user was prompted by the system to select the reload color via the surgeon side console (ssc) touchpad.The user selected the white reload and successfully clamped and fired.On the next install, the same error occurred, and the system could not communicate with the reload.The user removed and reinstalled the instrument and was again prompted by the system to select the reload color via the ssc touchpad.The user selected the white reload and successfully clamped the stapler.The firing was initiated but failed at ~24% completion.The stapler instrument was removed and not used again for the procedure.There were no incomplete clamps or incomplete unclamps for this instrument.An isi clinical development engineer (cde) completed a review of a video provided.Per the cde, at around 0:53, the stapler instrument is installed on arm #4, and there is an armpod message requesting the user to clean the instrument jaws to clear any loose staples.The stapler instrument is installed again at 1:00 and begins calibration.At 1:05, the armpod message prompts the user to select the reload color from the ssc.The user selects a white reload, and the instrument is advanced.At 1:31, the surgeon clamps the vessel with the stapler instrument and begins firing.Halfway through the firing sequence, an armpod message appears at around 1:44, requesting the user to remove the stapler with a warning of blade exposure.After this, nothing was noted except a brief display of error logs.A second video was also reviewed.Per the cde, a laparoscopic stapler was inserted.At around 0:33, the endowrist stapler instrument was removed from the vessel, and the surgeon continued to staple the vessel using the laparoscopic stapler.At around 2:44, the endowrist stapler instrument was uninstalled from the system, and the surgeon proceeded with the procedure using a curved bipolar dissector.This complaint is being reported due to the following: during da vinci-assisted surgical procedure, the curved-tip stapler instrument misfired on the pulmonary artery.The surgeon hesitated to unclamp the stapler from the pulmonary artery.As a result, the surgeon elected to use a laparoscopic stapler instrument and stapled medially to the misfired staple line, and completed the staple line.It was confirmed there was no bleeding from the vessel.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16799291
Report Number2955842-2023-12146
Device Sequence Number17736765
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M10220724
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W-04
Device Catalogue Number48630W
Device Lot NumberM10220724 0353
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/18/2023
Initial Report FDA Received Date04/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown